Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Toxic/Nutritional Optic Neuropathy Follow-up

  • Author: Andrew A Dahl, MD, FACS; Chief Editor: Hampton Roy, Sr, MD  more...
 
Updated: May 09, 2016
 

Further Outpatient Care

Patients with toxic/nutritional optic neuropathy should be observed initially every 4-6 weeks and then, depending on their recovery, every 6-12 months. At each visit, the patient's visual acuity, color vision, visual fields, pupils, and optic nerves should be assessed. Optical coherence tomography may be used to quantify nerve fiber layer or ganglion cell structure.

Next

Inpatient & Outpatient Medications

See Medication.

Previous
Next

Deterrence/Prevention

Patients in whom ethambutol or isoniazid is indicated for tuberculosis need to have a baseline ophthalmologic examination before treatment is instituted and should be monitored by their ophthalmologist periodically as long as they are on the drug to detect any optic nerve toxicity as soon as possible. Patients should also be made aware of the potential ocular adverse effects of these drugs and should be encouraged to seek medical attention as soon as visual symptoms become apparent.

Any patient for which amiodarone is being considered for treatment requires a baseline ophthalmic examination before the drug is initiated. Furthermore, once on the drug, patients should be evaluated at least every 6 months. Even if a patient presents with corneal changes associated with the drug, their decreased vision should never be attributed to this until any pathology of the optic nerve has been excluded.

Patients should seek assistance from their primary physician on methods to stop or reduce their smoking and/or alcohol intake.

Previous
Next

Complications

No complications are associated with the aforementioned therapy. The only complication of not seeking or complying with therapy is profound bilateral visual loss but never total blindness.

Previous
Next

Prognosis

If patients with nutritional optic neuropathy are compliant with the treatment regimen, and unless the loss of vision is already far advanced, the prospect for recovery or at least improvement is excellent, except for the most chronic cases. However, the rate of recovery varies from a few weeks to several months. The prognosis is also better if treatment is initiated in the first few months after the onset of symptoms. Visual acuity tends to recover before color vision. When recovery has been complete, recurrences are unusual. Although extremely rare, cases of spontaneous improvement of vision have been reported without patient cooperation.

For toxic optic neuropathies, when the responsible toxin is discontinued, vision usually recovers to normal over several days to weeks. However, this does depend in large part on the nature of the offending agent and on its total exposure before it was removed.

Previous
Next

Patient Education

Patients must be alerted to report any visual problems to their ophthalmologist immediately if they are taking ethambutol, isoniazid, or amiodarone.

Previous
 
Contributor Information and Disclosures
Author

Andrew A Dahl, MD, FACS Assistant Professor of Surgery (Ophthalmology), New York College of Medicine (NYCOM); Director of Residency Ophthalmology Training, The Institute for Family Health and Mid-Hudson Family Practice Residency Program; Staff Ophthalmologist, Telluride Medical Center

Andrew A Dahl, MD, FACS is a member of the following medical societies: American Academy of Ophthalmology, American College of Surgeons, American Intraocular Lens Society, American Medical Association, American Society of Cataract and Refractive Surgery, Contact Lens Association of Ophthalmologists, Medical Society of the State of New York, New York State Ophthalmological Society, Outpatient Ophthalmic Surgery Society

Disclosure: Nothing to disclose.

Specialty Editor Board

Francisco Talavera, PharmD, PhD Adjunct Assistant Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Received salary from Medscape for employment. for: Medscape.

Chief Editor

Hampton Roy, Sr, MD Associate Clinical Professor, Department of Ophthalmology, University of Arkansas for Medical Sciences

Hampton Roy, Sr, MD is a member of the following medical societies: American Academy of Ophthalmology, American College of Surgeons, Pan-American Association of Ophthalmology

Disclosure: Nothing to disclose.

Additional Contributors

Andrew W Lawton, MD Neuro-Ophthalmology, Ochsner Health Services

Andrew W Lawton, MD is a member of the following medical societies: American Academy of Ophthalmology, Arkansas Medical Society, Southern Medical Association

Disclosure: Nothing to disclose.

Acknowledgements

Robert C Sergott, MD Professor of Ophthalmology, Department of Ophthalmology, Thomas Jefferson University; Consulting Surgeon, Wills Eye Hospital, Children's Hospital of Philadelphia

Disclosure: Nothing to disclose.

Brian R Younge, MD Professor of Ophthalmology, Mayo Clinic School of Medicine

Brian R Younge, MD is a member of the following medical societies: American Medical Association, American Ophthalmological Society, and North American Neuro-Ophthalmology Society

Disclosure: Nothing to disclose.

Aftab Zafar, MD Consulting Staff, Department of Ophthalmology, St Mary's General Hospital

Aftab Zafar, MD is a member of the following medical societies: Canadian Medical Association, Canadian Ophthalmological Society, College of Physicians and Surgeons of Ontario, Ontario Medical Association, and Royal College of Physicians and Surgeons of Canada

Disclosure: Nothing to disclose.

References
  1. Lim SA. Ethambutol-associated optic neuropathy. Ann Acad Med Singapore. 2006 Apr. 35(4):274-8. [Medline].

  2. Orssaud C, Roche O, Dufier JL. Nutritional optic neuropathies. J Neurol Sci. 2007 Nov 15. 262(1-2):158-64. [Medline].

  3. Murphy MA, Murphy JF. Amiodarone and optic neuropathy: the heart of the matter. J Neuroophthalmol. 2005 Sep. 25(3):232-6. [Medline].

  4. Macaluso DC, Shults WT, Fraunfelder FT. Features of amiodarone-induced optic neuropathy. Am J Ophthalmol. 1999 May. 127(5):610-2. [Medline].

  5. Nagra PK, Foroozan R, Savino PJ, et al. Amiodarone induced optic neuropathy. Br J Ophthalmol. 2003 Apr. 87(4):420-2. [Medline].

  6. Nazarian SM, Jay WM. Bilateral optic neuropathy associated with amiodarone therapy. J Clin Neuroophthalmol. 1988 Mar. 8(1):25-8. [Medline].

  7. Grzybowski A, Holder GE. Tobacco optic neuropathy (TON) - the historical and present concept of the disease. Acta Ophthalmol. 2011 Aug. 89(5):495-9. [Medline].

  8. Wilczynski M, Wilczynska O. Severe acute bilateral alcohol-induced toxic optic neuropathy--case report. Klin Oczna. 2012. 114(3):208-12. [Medline].

  9. Wang MY, Sadun AA. Drug-related mitochondrial optic neuropathies. J Neuroophthalmol. 2013 Jun. 33(2):172-8. [Medline].

  10. Becker M, Masterson K, Delavelle J, Viallon M, Vargas MI, Becker CD. Imaging of the optic nerve. Eur J Radiol. 2010 May. 74(2):299-313. [Medline].

  11. Santaella RM, Fraunfelder FW. Ocular adverse effects associated with systemic medications : recognition and management. Drugs. 2007. 67(1):75-93. [Medline].

  12. Zoumalan CI, Agarwal M, Sadun AA. Optical coherence tomography can measure axonal loss in patients with ethambutol-induced optic neuropathy. Graefes Arch Clin Exp Ophthalmol. 2005 May. 243(5):410-6. [Medline].

  13. Chai SJ, Foroozan R. Decreased retinal nerve fibre layer thickness detected by optical coherence tomography in patients with ethambutol-induced optic neuropathy. Br J Ophthalmol. 2007 Jul. 91(7):895-7. [Medline].

  14. Johnson LN, Krohel GB, Thomas ER. The clinical spectrum of amiodarone-associated optic neuropathy. J Natl Med Assoc. 2004 Nov. 96(11):1477-91. [Medline].

  15. Danesh-Meyer H, Kubis KC, Wolf MA. Chiasmopathy?. Surv Ophthalmol. 2000 Jan-Feb. 44(4):329-35. [Medline].

  16. Glaser JS. Nutritional and toxic optic neuropathies. Glaser JS, ed. Neuro-ophthalmology. 3rd ed. Philadelphia: Lippincott; 1999.

  17. Grant WM, Schuman JS. Toxicology of the Eye. 4th ed. Springfield, Ill: Charles C Thomas Publisher; 1993.

  18. Kerrison JB. Optic neuropathies caused by toxins and adverse drug reactions. Ophthalmol Clin North Am. 2004 Sep. 17(3):481-8; viii. [Medline].

  19. Lessell S. Nutritional deficiency and toxic optic neuropathies. Albert DM, Jakobiec FA, eds. Principles and Practice of Ophthalmology. 2nd ed. Philadelphia: WB Saunders Co; 2000.

  20. Mantyjarvi M, Tuppurainen K, Ikaheimo K. Ocular side effects of amiodarone. Surv Ophthalmol. 1998 Jan-Feb. 42(4):360-6. [Medline].

  21. Melamud A, Kosmorsky GS, Lee MS. Ocular ethambutol toxicity. Mayo Clin Proc. 2003 Nov. 78(11):1409-11. [Medline].

  22. Miller NR. Anterior toxic optic neuropathies. Walsh and Hoyt's Clinical Neuro-Ophthalmology. 4th ed. Baltimore: Lippincott Williams & Wilkins; 1982. 254-260.

  23. Miller NR. Retrobulbar toxic and deficiency optic neuropathies. Walsh and Hoyt's Clinical Neuro-ophthalmology. 4th ed. Baltimore: Lippincott Williams & Wilkins; 1982. 289-307.

  24. Phillips PH. Toxic and deficiency optic neuropathies. Miller NR, Newman NJ, eds. Walsh and Hoyt's Clinical Neuro-ophthalmology. 6th ed. Baltimore: Lippincott Williams & Wilkins; 2005. 447-463.

  25. Rizzo JF 3rd, Lessell S. Tobacco amblyopia. Am J Ophthalmol. 1993 Jul 15. 116(1):84-7. [Medline].

  26. Sadun AA. Metabolic optic neuropathies. Semin Ophthalmol. 2002 Mar. 17(1):29-32. [Medline].

  27. Woon C, Tang RA, Pardo G. Nutrition and optic nerve disease. Semin Ophthalmol. 1995 Sep. 10(3):195-202. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.